The clinical course of the present case suggests some important clinical findings related to SM-NA: first, it is difficult to predict the occurrence of SM-NA; second, it is necessary to differentiate SM-NA from neuroleptic-induced extrapyramidal syndromes (EPS); and third, the bicycle-riding-like feature of myoclonic involuntary movement is a crucial symptom in the pathogenesis of the movement disorder.
As per our knowledge, there are no studies investigating the relationship between the history of NA and the occurrence of SM-NA. The clinical course described in the present case may be helpful in considering the prediction of SM-NA and indication of NA in patients with a history of SM-NA. The patient underwent spinal anesthesia on three separate occasions, with SM occurring only at the second occasion. According to previous case reports that recorded the patients’ past NA histories, some patients with SM-NA had previously undergone uneventful spinal anesthesia [2,3,4]. On the other hand, a case of repeated SM-NA was reported . Inductive reasoning of the present and previous cases provides three clinical arguments useful for anesthetic practice: first, a history of uneventful spinal anesthesia does not guarantee a normal SM-NA-free recovery; second, patients with a history of SM-NA may be free from spinal myoclonus at the next NA; and third, it is unknown whether a history of SM-NA is a risk factor for repeated SM-NA. In our opinion, it is difficult to predict the occurrence of SM-NA and a history of SM-NA may not be contraindicative for repeated NA.
For the SM-NA diagnosis in the present case, it was important to differentiate SM-NA from drug-induced involuntary movements. Droperidol is a butyrophenone neuroleptic drug with antiemetic effects, which possibly induces EPS even at a low dose . EPS caused by droperidol are typically classified into three types of involuntary movements: acute dystonia, parkinsonism, and akathisia. Acute dystonia includes muscle spasms in the tongue, face, neck, and back; parkinsonism includes bradykinesia, rigidity, and tremor; and akathisia includes motor restlessness . The signs of SM-NA are lightning-like muscle jerks often confined to the extremities [2,3,4,5,6], whereas EPS is characterized by sustained muscle contractions causing twisting-like abnormal movements and postures, which may affect the facial muscles and may be generalized, involving the trunk as well as limbs [8, 9]. Although it may be difficult to differentiate droperidol-induced EPS under NA from SM-NA, careful observation of the involuntary movement patterns may make it possible to make the distinction.
SM is classified into segmental and propriospinal types. Segmental SM typically originates within a few or several adjacent spinal segments of the spinal cord, whereas propriospinal myoclonus refers to myoclonic involuntary movements that involve muscles innervated by many different segments [1, 10]. In our patient, SM was initially mild and subsequently evolved to severe movements. In previous cases, mild SM initially developed and evolved to jerky movements in the bilateral lower extremities [4, 5]. In severe cases, the SM increased at a frequency of more than 20 times per minute [2, 6] and evolved largely as dancing-like movements  or bicycle-riding-like movements, similar to that seen in the present patient. SM that resembles bicycle-riding-like involuntary movements seems to be a crucial symptom referred to as a severe form of SM-NA. In the present case, myoclonic involuntary movements occurred only in the lower extremities, suggesting the presence of segmental SM.
The present patient underwent spinal anesthesia on three separate occasions from which SM-NA occurred only at the second occasion. To our knowledge, no studies report the sporadic occurrence of SM-NA as described in the present case. SM-NA is a complication presumed to originate from the lumbar spinal cord involved with local anesthetic effects, which should be differentiated from drug-induced EPS. In this patient, midazolam was administrated during surgery. Some reports have suggested that the antiepileptic drug benzodiazepines may be useful in treating patients with SM-NA [10, 11]; however, a preceding administration of midazolam may contribute to few prophylactic effects for SM-NA. SM-NA sometimes presents in a severe form, which can cause unexpected perioperative complications. The clinical course of the present patient may be helpful in considering NA indications in patients with a history of SM.
We encountered a patient who developed SM following spinal anesthesia during the postoperative course of CS. The movements were considered SM-NA rather than droperidol-induced EPS. The myoclonus gradually decreased without treatments. SM-NA can occur unexpectedly in patients without underlying diseases, and its occurrence is difficult to predict from NA history. Therefore, it is important to remember that SM is a potential complication following NA.